Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS El Paso, TX

July 31, 2019Grant County, Hidalgo County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 31, 2019, 3:58 PM MDT for Grant County, Hidalgo County, New Mexico. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2019, 3:58 PM MDT (21:58 UTC)
Expired
Jul 31, 2019, 5:53 PM MDT
In force
115 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Hidalgo County, NM

The radar

The El Paso radar (KEPZ), 190 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2019-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2019-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1527 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

881 
WGUS54 KEPZ 312158
FFWEPZ
NMC017-023-010100-
/O.NEW.KEPZ.FF.W.0003.190731T2158Z-190801T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
358 PM MDT Wed Jul 31 2019

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Central Grant County in southwestern New Mexico...
  Far Northeastern Hidalgo County in southwestern New Mexico...

* Until 700 PM MDT.

* At 356 PM MDT, Stationary thunderstorms were producing heavy rain 
  across over parts of the Burro Mountains, in the vicinity of 
  Knight and Eagle Eye Peaks. 1 to 2 inches of rain has already 
  fallen with very heavy rainfall rates. Flash flooding is expected 
  to begin shortly.

* Flash flooding will remain over mainly rural areas of the Burro 
  Mountains, but may affect parts of the Redrock to Mangas Valley 
  Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3267 10851 3259 10847 3247 10846 3246 10852
      3246 10860 3256 10862 3265 10862

$$

HARDIMAN
1 follow-up statement
554 
WGUS74 KEPZ 312353
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
553 PM MDT Wed Jul 31 2019

NMC017-023-010003-
/O.CAN.KEPZ.FF.W.0003.000000T0000Z-190801T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant NM-Hidalgo NM-
553 PM MDT Wed Jul 31 2019

...THE FLASH FLOOD WARNING FOR CENTRAL GRANT AND NORTHERN HIDALGO
COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3267 10851 3259 10847 3247 10846 3246 10852
      3246 10860 3256 10862 3265 10862

$$

HARDIMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:47 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 31, 2:47 PM MDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
247 PM MDT Wed Jul 31 2019

.SYNOPSIS...
High pressure aloft will bring seasonably hot temperatures across
southern New Mexico and west Texas through Saturday but
sufficient moisture will flow into the region for a few mainly
mountain and western area thunderstorms. Showers and
thunderstorms with possible heavy rains will increase across the
region next week as deeper moisture flows into the area behind a
weak frontal boundary.

&&

.DISCUSSION...
Typical summer monsoonal pattern will exist at low levels across
the western United States through Saturday as large area of low
pressure associated hot temperatures will combine with high
pressure east of the Rockies to sustain boundary layer moisture
transport. Meanwhile high pressure aloft which is over
northeastern New Mexico early this afternoon will slowly meander
between the Texas panhandle and the northeastern Arizona border
through Saturday. Anticyclonic circulation around the high in
conjunction with trough along the west coast will steer deeper
moisture from the south and southeast into portions of the CWA
mainly west of the Rio Grande with precipitable water around 1.2
to 1.5 inches from Deming west to the Arizona border.

The combination of heat and moisture is resulting in CAPE's
around 2000 J/kg early this afternoon for western zones and CAPE's
around 1000 J/kg expected in the afternoon Thursday through
Saturday. This will sustain threat of deep convection with locally
heavy rains mainly western areas Thursday through Saturday.
Elsewhere warmer drier air aloft will flow into the area keeping
air mass more stable with little or no convection expected.

A weak dissipating cold front will slide to the southwest through
the CWA late Saturday and early Sunday with easterly winds
behind the boundary pushing abundant moisture into the entire
CWA. Surface dewpoints will rise into the 50s and lower 60s
supporting precipitable water amounts around 1.2 to 1.5 inches
Sunday through next Wednesday. While temperatures will be slightly
cooler the increased moisture will compensate for this with
afternoon CAPE's around 1000 J/kg. Thus expect storms to be more
widespread next week with heavy rains and flooding the primary
threat. Main uncertainty for next week is the ECMWF remains much
drier than the GFS. However given the time of year and the
expected high levels of water vapor will bias longer range
forecast toward the wetter solution.

&&

.AVIATION...Valid 01/00Z-02/00Z...
Mostly VFR conds expected thru the period. Brief periods of MVFR to
IFR are possible near thunderstorms mainly in the mountains and west
of the Rio Grande through 06Z and again after 18Z. Storm coverage in
the area will be isolated to scattered. Winds mainly south to
southeast AOB 12 kts, east of the Continental Divide and from the
southwest to the west of the divide. The exception been near
thunderstorms where gusts to 35 kts are possible.

&&

.FIRE WEATHER...
An upper high pressure remains over the TX/OK Panhandle. A southeast
flow is bringing gulf moisture along with recycled moisture from the
upper high which keep rain chances in many areas, especially for the
mountains and the west. The high pressure will dominate through the
period as it shifts slowly to the west. In this period, high
temperatures will be mostly a few degrees above normal with relative
humidity mostly above 20 percent. Winds continue to be mostly from
the south and southeast with speeds below 15 mph. Therefore, there
are no major fire weather concerns over the next few days.
Ventilation rates will be mostly between the good and poor
categories.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73  99  74  99 /   0   0   0   0
Sierra Blanca           67  94  68  95 /   0   0   0   0
Las Cruces              69  95  70  97 /   0   0   0   0
Alamogordo              70  98  70  99 /  10   0   0   0
Cloudcroft              52  74  53  76 /  10  20   0  10
Truth or Consequences   71  97  72  98 /  20  20  10  20
Silver City             64  89  64  90 /  40  30  20  30
Deming                  68  96  68  98 /  20  20  10  10
Lordsburg               68  94  69  96 /  20  20  20  20
West El Paso Metro      75  99  76 100 /   0   0   0   0
Dell City               71 100  71 100 /   0   0   0   0
Fort Hancock            74 102  75 103 /   0   0   0   0
Loma Linda              71  93  72  94 /   0   0   0   0
Fabens                  74  98  75  99 /   0   0   0   0
Santa Teresa            71  98  72  99 /   0   0   0   0
White Sands HQ          74  97  74  99 /   0   0   0   0
Jornada Range           69  96  69  98 /   0   0   0   0
Hatch                   69  97  70  99 /  10   0   0   0
Columbus                72  98  73  99 /  20  20  10   0
Orogrande               71  97  71  99 /   0   0   0   0
Mayhill                 57  85  58  87 /  20  20   0  10
Mescalero               56  85  57  86 /  10  20   0  10
Timberon                55  82  55  84 /  10  20   0  10
Winston                 58  88  58  89 /  30  40  10  30
Hillsboro               66  94  66  96 /  30  40  10  20
Spaceport               68  96  68  98 /  20   0   0  20
Lake Roberts            56  89  57  91 /  40  40  20  30
Hurley                  62  91  63  92 /  40  20  20  20
Cliff                   60  96  60  97 /  40  20  20  20
Mule Creek              65  90  65  91 /  30  20  20  20
Faywood                 65  91  66  93 /  40  20  10  30
Animas                  67  94  67  96 /  40  30  30  20
Hachita                 65  95  66  96 /  40  20  20  10
Antelope Wells          65  94  66  94 /  40  40  30  20
Cloverdale              64  88  65  89 /  40  50  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash/29 Crespo
Hazardous weather outlook, Jul 31, 2:04 PM MDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
204 PM MDT Wed Jul 31 2019

NMZ401>417-TXZ418>424-012015-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
204 PM MDT Wed Jul 31 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

A few showers and thunderstorms across the region with most of the
storms west of the Rio Grande or over the high mountains. Several
storms may produce over an inch of rainfall resulting in localized
flooding especially around low water crossings and poor drainage
areas. Isolated storms may also produce small hail and wind gusts to
50 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few showers and thunderstorms across the region with most of the
storms west of the Rio Grande or over the high mountains Thursday
through Saturday.  Several storms may produce locally heavy rains.

Showers and thunderstorms will increase across the area beginning
Sunday  with up to 2 inches of rain falling over a few locations
next week. Thus flash flooding may occur over isolated areas.

.SPOTTER INFORMATION STATEMENT...

Spotters should stay alert mainly for heavy rains and possible
flooding around areas of thunderstorms.

Rogash

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:47 PM MDTAreal Flood AdvisoryEPZHidalgo3 hr
Jul 31, 3:42 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo2 hr
Jul 31, 4:13 PM MDTSpecial Weather StatementEPZGrant47 min
Jul 31, 4:58 PM MDTAreal Flood AdvisoryEPZGrant2 hr

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.